Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A lower bound for the ground state energy of a Schrödinger operator on a loop

Author: Helmut Linde
Journal: Proc. Amer. Math. Soc. 134 (2006), 3629-3635
MSC (2000): Primary 81Q10; Secondary 53A04
Published electronically: May 31, 2006
MathSciNet review: 2240676
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a one-dimensional quantum mechanical particle described by the Schrödinger equation on a closed curve of length $ 2\pi$. Assume that the potential is given by the square of the curve's curvature. We show that in this case the energy of the particle cannot be lower than $ 0.6085$. We also prove that it is not lower than $ 1$ (the conjectured optimal lower bound) for a certain class of closed curves that have an additional geometrical property.

References [Enhancements On Off] (What's this?)

  • 1. R.D. Benguria and M. Loss: Connection between the Lieb-Thirring conjecture for Schrödinger operators and an isoperimetric problem for ovals in the plane, Contemporary Math. 362 (2004), 53-61. MR 2091490 (2005f:81057)
  • 2. A. Burchard and L.E. Thomas: On an isoperimetric inequality for a Schrödinger operator depending on the curvature of a loop, Journal of Geometric Analysis 15 (2005), 543-563. MR 2203162
  • 3. P. Exner, E.M. Harrell and M. Loss: Optimal eigenvalues for some Laplacians and Schrödinger operators depending on curvature, Mathematical results in quantum mechanics (Prague 1998), Oper. Theory Adv. Appl. 108 (1999), 47-58. MR 1708787 (2000e:58045)
  • 4. E.M. Harrell: Gap estimates for Schrödinger operators depending on curvature, talk delivered at the 2002 UAB International Conference on Differential Equations and Mathematical Physics. Available electronically at
  • 5. E.M. Harrell and M. Loss: On the Laplace operator penalized by mean curvature, Commun. Math. Phys. 195 (1998), 643-650. MR 1641019 (99f:58213)
  • 6. E.H. Lieb and W. Thirring: Inequalities for the moments of the eigenvalues of the Schrödinger Hamiltonian and their relation to Sobolev inequalities, Studies in Math. Phys., Essays in Honor of Valentine Bargmann, Princeton (1976), 269-303.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 81Q10, 53A04

Retrieve articles in all journals with MSC (2000): 81Q10, 53A04

Additional Information

Helmut Linde
Affiliation: Department of Physics, Pontificia Universidad Católica de Chile, Casilla 306, Correo 22 Santiago, Chile

Received by editor(s): June 21, 2005
Published electronically: May 31, 2006
Additional Notes: This work was supported by DIPUC (Pontificia Universidad Católica de Chile).
Communicated by: Mikhail Shubin
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society